Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Jackson, KY

July 13, 2004Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 13, 2004, 11:18 PM EDT for Breathitt County, Kentucky. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 11:18 PM EDT (03:18 UTC)
Expired
Jul 14, 2004, 12:30 AM EDT
In force
72 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1107 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 140318
SVRJKL
KYC025-140430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1117 PM EDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY IN KENTUCKY.

* UNTIL 1230 AM EDT.

* AT 1117 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  WHICK...OR 10 MILES SOUTH OF JACKSON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARDSHELL AROUND 1125 PM EDT.
  NOBLE AROUND 1130 PM EDT.
  DAISYDELL AROUND 1135 PM EDT.
  EVANSTON AROUND 1145 PM EDT.

THIS IS A DANGEROUS STORM. THIS SEVERE THUNDERSTORM IS CAPABLE OF 
PRODUCING WINDS UP TO 75 MPH AND HAIL UP TO THE SIZE OF QUARTERS.  
ALSO...A LINE OF STORMS WILL MOVE THROUGH AND PRODUCE WIND UP TO 75 
MPH.  THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD 
DAMAGE.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR SOUTHEASTERN KENTUCKY. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM EDT WEDNESDAY MORNING FOR
SOUTH CENTRAL KENTUCKY.

LAT...LON 3751 8358 3764 8353 3763 8345 3770 8340
      3767 8326 3761 8313 3762 8309 3763 8309
      3751 8297 3753 8307 3745 8314 3741 8313
      3744 8322 3735 8339 3738 8348 3734 8354
      3734 8354

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:10 PM EDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jul 13, 5:10 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT TUE JUL 13 2004

.DISCUSSION...

BIGGEST CONCERN FOR THIS FORECAST IS THE EVOLUTION OF SEVERE WX
POTENTIAL TONIGHT INTO EARLY WEDNESDAY. CONDITIONS ARE CERTAINLY
RIPE UPSTREAM WITH ONGOING SEVERE CONVECTION ALREADY OVER ILLINOIS.
WE DO NOT HAVE THE SAME EXTREME INSTABILITY PRESENT HERE...BUT STILL
IT WILL NOT BE ANYTHING TO LAUGH AT OVERNIGHT WITH ELEVATED
INSTABILITY FORECAST BY BOTH THE ETA AND GFS TO GO TO THE -6 TO -8
LI RANGE BY WED MORNING. FAVORABLE LEFT EXIT REGION OF UPPER JET
WILL OFFER SUPPORT AS COLD FRONT APPROACHES. TIMING IS A BIT OF AN
ISSUE. IF THE IL SYSTEM ARRIVES HERE...IT WOULD BE MUCH SOONER
TONIGHT THAN WHAT WOULD BE EXPECTED FROM THE SYNOPTIC SCALE SYSTEM.
HAVE CONTINUED THE MENTION OF SEVERE THREAT IN FORECAST. GUIDANCE
MOS POPS FOR THIS EVENT SEEM TOO LOW (IN FACT...THE ETA DID NOT EVEN
PICK UP ON THE PRECIP IN IL TODAY). HAVE OPTED TO GO ABOVE GFS MOS
GUIDANCE FOR ALL BUT THE SOUTHWEST PORTION OF THE FORECAST AREA.
HIGHEST POPS TONIGHT WILL BE IN THE NORTH NEAR 50%...AND HIGHEST ON
WEDNESDAY IN THE SOUTHEAST NEAR 40%.

ANY LINGERING CONVECTION WILL END ON WEDNESDAY AS THE COLD FRONT
SWEEPS THROUGH...WITH MOST AREAS BEING DRY IN THE AFTERNOON. MORE
COMFORTABLE AIR THEN RESIDES OVER THE AREA THROUGH FRIDAY...AS
SURFACE HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS GLIDES
TOWARD THE TN VALLEY BY FRIDAY MORNING...AND A SUBSTANTIAL EASTERN
U.S. TROUGH HOLDS PLACE.

EXTENDED PERIOD ON SATURDAY BEGINS WITH ESTABLISHED EASTERN
TROUGH/WEST RIDGE.  A SHORTWAVE TRANSLATING THROUGH MEAN TROUGH WILL
PUSH A COLD FRONT THROUGH THE REGION OVER THE WEEKEND.  TIMING IS
STILL NOT NAILED DOWN AS TREND IS TO PUSH THE FRONT THROUGH QUICKER
THAN PREVIOUSLY FORECAST.  INCHED POPS FORWARD A BIT...PLACING MAX
CHANCES ON SAT/SAT NIGHT TIME FRAME. CONTINUED POPS INTO SUN WITH
TROUGH AXIS STILL IN THE VICINITY.  OUR FIRST IN A WHILE CLEAN/DRY
HIGH PRESS SLIDES INTO THE OHIO VALLEY FOR MON/TUE.  REASONABLE
TEMPERATURES THROUGH THE ENTIRE PERIOD WITH MODERATING MOISTURE AND
TEMPS BY TUE WITH RETURN FLOW.

.PREV DISCUSSION...

1159 AM EDT TUE JUL 13 2004

CLOUDS HAVE BEEN MORE PREVALENT THAN EARLIER ANTICIPATED AND HAVE
HINDERED THE RISE IN TEMPS.  STILL THINK THAT THE CLOUDS WILL START
TO MIX OUT AS TEMPS WARM THIS AFTERNOON...WHICH IN TURN WILL ALLOW
STRONGER WARMING. EVEN SO...WILL CUT BACK 1ST PERIOD HIGHS SLIGHTLY
IN MOST AREAS DUE TO REDUCTION IN SUNSHINE WHICH HAS ALREADY
OCCURRED. DESPITE CONSIDERABLE INSTABILITY THIS AFTERNOON...WARM MID
LEVEL TEMPS SHOULD KEEP US CAPPED. WITH ISOLATED MORNING DEEP
CONVECTION LONG GONE...THE THREAT OF PRECIP FOR THE REST OF THE DAY
IS BELOW 20 PERCENT AND IT IS NO LONGER MENTIONED IN THE 1ST PERIOD.
THE THREAT OF SEVERE WEATHER STILL EXISTS FOR LATE TONIGHT INTO
EARLY WEDNESDAY...AND HAVE OPTED TO NOW MAKE A MENTION OF WIND AND
HAIL POTENTIAL IN THE FORECAST.

300 AM EDT TUE JUL 13 2004

MAIN FOCUS FOR THIS MORNING/S FORECAST INVOLVED THE POTENTIAL IMPACT
OF STRONG UPPER LEVEL SHORTWAVE SEEN ON WATER VAPOR SAT PIX ACROSS
SOUTHERN CANADA EARLY THIS MORNING.

FIRST...WIDELY SCATTERED SHRA/TSRA CONTINUES TO RE-DEVELOP AHEAD OF
WEAK UPPER LEVEL SHORTWAVE TROF ACROSS THE OHIO VALLEY...AND MOVES
SOUTH IN DIFFLUENT 1000-500MB THICKNESS PATTERN. EXPECT WIDELY
SCATTERED TSRA TO CONTINUE INTO THE MORNING UNTIL UPPER WAVE PASSES.
THEREFORE...WILL INTRODUCE SMALL POPS TODAY TO ACCOUNT OF THIS
ACTIVITY. OTHERWISE...GOOD WAA PATTERN DEVELOPS TODAY AND WITH W/NW
MID/UPPER LEVEL FLOW...FORECAST SOUNDINGS DRY OUT ABOVE 6000FT THIS
AFTERNOON. SO WHILE THE AIRMASS WILL BE QUITE UNSTABLE THIS
AFTERNOON...WITH 850-700MB WARMING AND LACK OF FOCUS FEEL MOST
LOCATIONS WILL BE DRY THIS AFTERNOON. BIGGEST WEATHER STORY WILL BE
THE HEAT WITH DEWPOINTS IN THE LOWER 70S AND HIGHS FROM THE UPPER
80S TO LOWER 90S...HEAT INDEX VALUES WILL REACH BETWEEN 95-100
DEGREES TODAY. WILL HIGHLIGHT THIS IN THIS MORNING/S HAZARDOUS
WEATHER OUTLOOK.

TONIGHT..AS THE STRONG UPPER SHORTWAVE PUSHES EAST INTO THE GREAT
LAKES...AN IMPRESSIVE 80+ KT UPPER JET PUSHES INTO THE MISSISSIPPI
VALLEY...PLACING EASTERN KENTUCKY IN A AREA OF STRONG UPPER
DIVERGENCE AFTER 06Z. WITH FORECAST SOUNDING SHOWING STRONG
UNIDIRECTIONAL FLOW AND MID LEVEL WINDS IN EXCESS OF 40 KTS...
DAMAGING WINDS ARE POSSIBLE WITH THUNDERSTORMS TONIGHT.

THIS SEVERE WEATHER THREAT CONTINUES EARLY WEDNESDAY...UNTIL THE
SURFACE FRONT PASSES BY 18Z. DESPITE VERY WARM 850MB TEMPS PRIOR TO
FRONTAL PASSAGE...LEANED TOWARD COOLER GUIDANCE NUMBERS FOR HIGHS
DUE TO ANTICIPATED CLOUD COVER FROM OVERNIGHT CONVECTION.

MUCH COOLER WEATHER EXPECTED BEHIND THE FRONT ON THURSDAY WHICH
PREVIOUS FORECAST HAD WELL HANDLED. NO CHANGES MADE BEYOND THURSDAY.
&&

.JKL...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL/KO
Hazardous weather outlook, Jul 13, 6:10 PM EDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
610 PM EDT TUE JUL 13 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141000-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
610 PM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF A SIGNIFICANT AREA OF THUNDERSTORMS TO ARRIVE
FROM THE NORTHWEST AFTER DARK TONIGHT. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN AS
THEY TRACK SOUTHEAST ACROSS THE AREA.  THERE IS ALSO AN ISOLATED
RISK FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING AND SOME OF THOSE STORMS
MAY BE SEVERE...PRODUCING DAMAGING WIND OR LARGE HAIL. THUNDERSTORMS
ARE AGAIN POSSIBLE SATURDAY NIGHT...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND EARLY WEDNESDAY.

HEINLEIN

In the hours before

Local storm report, Jul 13, 10:32 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1032 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     PARNELL                 36.87N 84.95W
07/13/2004                   WAYNE              KY   EMERGENCY MNGR

            POWER LINES DOWN.

&&

BEW
Local storm report, Jul 13, 11:02 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1102 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     PARKERS LAKE            36.84N 84.48W
07/13/2004                   MCCREARY           KY   LAW ENFORCEMENT

            REPORTED BY DISPATCH. LARGE TREE LIMBS AND POWER LINES
            DOWN.

&&

BEW
Local storm report, Jul 13, 11:08 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1108 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     1 SE OTTOWA             37.35N 84.44W
07/13/2004                   ROCKCASTLE         KY   LAW ENFORCEMENT

            REPORTED BY DISPATCH. TREES DOWN AT INTERSECTION OF
            HIGHWAYS 1650 AND 70.

&&

BEW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:43 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne77 min
Jul 13, 9:54 PM EDTSevere Thunderstorm WarningJKLRockcastle66 min
Jul 13, 10:10 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson80 min
Jul 13, 10:28 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Whitley77 min
Jul 13, 10:42 PM EDTSevere Thunderstorm WarningJKLLee78 min
Jul 13, 10:55 PM EDTSevere Thunderstorm WarningJKLClay, Knox80 min
Jul 13, 11:06 PM EDTSevere Thunderstorm WarningJKLLeslie84 min
Jul 13, 11:23 PM EDTTornado WarningJKLClay37 min
Jul 13, 11:53 PM EDTSevere Thunderstorm WarningJKLBell, Harlan37 min
Jul 13, 11:56 PM EDTSevere Thunderstorm WarningJKLPerry49 min
Jul 14, 12:20 AM EDTSevere Thunderstorm WarningJKLLetcher40 min
Jul 14, 3:38 AM EDTSevere Thunderstorm WarningJKLPulaski52 min
Jul 14, 7:58 AM EDTSevere Thunderstorm WarningJKLWayne47 min
Jul 14, 8:09 AM EDTSevere Thunderstorm WarningJKLMcCreary66 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.